Friday June 9, 2006
Case: 76 year old female, admitted 3 days ago to your ICU with possible aspiration pneumonia. Review of report from nursing home also mention of increase diarrhea. You decide to add metronidazole (flagyl) and start the workup. Patient responded well to treatments and appears to be back to her baseline. You decide to keep patient overnight before transferring to floor in AM. Patient complaint of epigastric abdominal pain during night and on-call physician added pancreatic enzymes for AM and lipase is noted to be 1254 (was normal on admission). You could not find any apparent reason of acute pancreatitis. As C.diff came back negative you stopped the Flagyl and pancreatitis resolved.
Metronidazole Induced Pancreatitis: Acute pancreatitis is a potentially serious adverse effect of metronidazole. Any patient while on metronidazole develops nausea, vomitting and epigastric pain should be evaluated for acute pancreatitis. Acute pancreatitis may develop upto 5 weeks after metronidzole exposure and drug intake in previous weeks should be evaluated carefully particularly in long term care facility residents. Diagnosis can be confirmed with rechallenge with metronidazole but obviously it should be avoided. The mechanism of metronidazole-induced pancreatitis is not known but unlike many other antibiotics metronidazole penetrates well into pancreatic tissue and explains atleast part of the problem.
Reference: click to get abstract/article
1. Metronidazole Induced Pancreatitis. A Case Report and Review of Literature - JOP. J Pancreas(Online) 2004; 5(6):516-519
2. Metronidazole-associated pancreatitis - The Annals of Pharmacotherapy: Vol. 34, No. 10, pp. 1152-1155
3. Acute pancreatitis caused by metronidazole - Ned Tijdschr Geneeskd. 1996 Jan 6;140(1):37-8.